My partial mal seizures have been under control for the last 22 years with Tegretol. Because of slight anemia and high liver enzymes my neuro wants to switch me to Keppra over 4 weeks. He said Keppra can also cause anemia but with less chances?
I have also been on Tegretol for around 22 years. And then it stopped working. I am currently taking 700 mg BID of Tegretol XR and 1500 mg BID of Keppra. I have never had anemia as a result of either Tegretol or Keppra. Please keep us updated on how well the Keppra works for you.
I've been on Teg for 27 years, they added Keppra (making me think) 8 years ago or so...
Never had complications except from dose level for either. The one exception is the generic of Teg that caused problems (different story).
What I will say is be careful on the reduction of Teg. My Doc tried removing me from it it the cities a little too quickly with me objecting to the reduction rate. You may have to go SLOW on the reduction of Teg to avoid problems.
Remember it can take 2-3 weeks for levels to normalize with Teg. That was my Doc's error. He was dropping me at 200mg/week. That was too fast for my system and seizures kicked in.
I talked to my neurologists on the phone today. I told him because of the possible side effects I don't feel optimistic about keppra. He said that since the anemia and liver enzyme issues are very minor that he'll give me time to think about it. When I've decided he said to call for an appointment.
Since I already have a slight anger defect I feel that trying lamictal would be safer. But from what I've read most people who take lamictal are also combining with tegretol or some other med?
This is getting a little advanced in meds... Teg shortens the half life of Lamictal compared to if the patient is on Lamictal only, or on another med. Depakote also has an effect on the half life, making it longer in our systems. Like I said, it gets advanced when you start learning about your meds like that!! (grin)
There is a heads up IF and WHEN you are to start on Lamictal. Until then I'll leave it at that. Your pharmacy and Dr will tell you about it with the information you get with the pills.